Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 449, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 6:32 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 2, 2008, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 022332 SVRBMX ALC057-075-030015- /O.NEW.KBMX.SV.W.0449.080802T2332Z-080803T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA... SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT... * UNTIL 715 PM CDT * AT 632 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VERNON...AND MOVING SOUTH AT 14 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERNON BY 640 PM CDT... MILLPORT...6 MILES NORTHWEST OF KENNEDY AND 8 MILES WEST OF BELK BY 715 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3353 8785 3354 8823 3391 8818 3390 8788 TIME...MOT...LOC 2332Z 358DEG 12KT 3378 8808 $$ 10/ARM
1 follow-up statement
000
WWUS54 KBMX 022357
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SAT AUG 2 2008
ALC057-075-030015-
/O.CON.KBMX.SV.W.0449.000000T0000Z-080803T0015Z/
FAYETTE AL-LAMAR AL-
657 PM CDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN LAMAR AND SOUTHWESTERN FAYETTE COUNTIES...
AT 656 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HIGHTOGY...OR ABOUT NEAR VERNON...MOVING SOUTH AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES WEST OF CODY BY 705 PM CDT...
MILLPORT...6 MILES NORTHWEST OF KENNEDY...8 MILES WEST OF BELK AND
9 MILES NORTHEAST OF MELBORNE BY 715 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
LAT...LON 3361 8822 3361 8821 3362 8822 3377 8819
3382 8819 3382 8788 3353 8785 3354 8823
TIME...MOT...LOC 2357Z 358DEG 12KT 3370 8808
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT SAT AUG 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...18Z TAF DISCUSSION. NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON. STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES... ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000 FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 94 69 96 71 / 10 10 10 10 10 ANNISTON 72 95 71 95 71 / 10 10 10 10 10 BIRMINGHAM 74 97 73 97 73 / 10 10 10 10 10 TUSCALOOSA 74 99 72 99 73 / 10 10 10 10 10 CALERA 73 97 72 97 72 / 10 10 10 10 10 AUBURN 72 93 73 94 72 / 10 20 10 10 10 MONTGOMERY 74 97 74 97 74 / 10 20 10 10 10 TROY 72 95 72 94 72 / 10 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Local storm report, Aug 2, 5:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL JASPER 33.85N 87.27W
08/02/2008 M0.88 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 4 W SMITH DAM 33.94N 87.18W
08/02/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL OAKMAN 33.71N 87.39W
08/02/2008 M0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 6:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL WARRIOR 33.81N 86.81W
08/02/2008 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED ON CANE CREEK RD IN WARRIOR
&&
HALocal storm report, Aug 2, 6:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST WARRIOR 33.81N 86.81W
08/02/2008 M60 MPH JEFFERSON AL TRAINED SPOTTER
MEASURED WIND GUST OF 60 MPH ON CANE CREEK RD
&&
HALocal storm report, Aug 2, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM HAIL SAMANTHA 33.42N 87.61W
08/02/2008 E1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
SAMANTHA F.D.
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 49 min |
| Aug 2, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Aug 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Aug 2, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Aug 2, 4:49 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Aug 2, 5:03 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 3 hr |
| Aug 2, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Aug 2, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Aug 2, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 43 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| Aug 2, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 41 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Aug 2, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Aug 2, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 24 min |
| Aug 2, 6:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 39 min |
| Aug 2, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 47 min |
| Aug 2, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 39 min |
| Aug 2, 6:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.